Skip directly to content

Hypokalemia

Text Increase:
Text Increase Normal
Text Increase Large
Text Increase Largest

Hypokalemia is a serious condition in which the potassium level in a patient’s blood has become abnormally low, usually due to prescribed diuretics or antibiotics, an underlying illness such as kidney disease, overuse of laxatives or as a complication of diabetes. It is not usually due to a dietary insufficiency, though patients who have had severe diarrhea or vomiting may have lost too much potassium as a result. When hypokalemia is diagnosed via a blood test, your physician may prescribe potassium supplements and will otherwise look to address the underlying illness that caused it. Occasionally, intravenous potassium may be necessary to treat a severe case; otherwise, it may just be a matter of switching you to a potassium-sparing diuretic medication.

At Diabetes and Endocrine Institute of Tampa, our specialists are very aware of the signs, symptoms and potential complications of hypokalemia and closely monitor patients who are at high risk of developing this condition. We are a destination resource for the treatment of all manner of metabolic and endocrine disorders and are accepting new patients and referrals, so contact us at 813.615.7620 if we can be of assistance to you or your loved one.

Symptoms

  • Abnormal heartbeat
  • Chronic fatigue
  • Constipation
  • Muscle spasms
  • Lightheadedness/fainting

Causes

  • Antibiotics
  • Bulimia/vomiting
  • Chronic kidney disease
  • Diuretics
  • Laxatives/diarrhea

Diagnosis Methods

  • Blood tests

Treatments

  • Potassium supplements
  • New diuretic medication
  • Dietary modifications